MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX P3 F5 12X4 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX P3 F5 12X4 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4202040S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, after the successful initial inflation of a 12mm x 4cm 80cm powerflex p3 f5 percutaneous transluminal angioplasty (pta) balloon catheter, the balloon ruptured during subsequent inflations.A second 12mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was then used in place of the ruptured powerflex p3 f5 pta balloon catheter; however, the balloon of the second powerflex p3 f5 pta balloon catheter ruptured during its initial inflation.A 9mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was used to replace the second powerflex p3 f5 pta balloon catheter; however, the 9mm x 4cm powerflex p3 f5 pta balloon catheter appeared to leak contrast into the vessel.Upon removal of the third powerflex p3 f5 pta balloon catheter, blood was observed on the inside of the balloon.There was no reported injury to the patient.This was during a procedure to treat a fistula lesion.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This is one of three products involved with the reported event and the associated manufacturer report number is: 9616099-2022-05984.Without a lot number to conduct a device history record (dhr) review, it is not possible to determine if the reported failure could be related to the manufacturing process.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
This is one of three products involved with the reported event and the associated manufacturer report numbers are: 9616099-2022-05984 and 9616099-2022-05986.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
This is one of three products involved with the reported event and the associated manufacturer report numbers are: 9616099-2022-05984 and 9616099-2022-05986.Complaint conclusion: as reported, after the successful initial inflation of a 12mm x 4cm 80cm powerflex p3 f5 percutaneous transluminal angioplasty (pta) balloon catheter, the balloon ruptured during subsequent inflations.A second 12mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was then used in place of the ruptured powerflex p3 f5 pta balloon catheter; however, the balloon of the second powerflex p3 f5 pta balloon catheter ruptured during its initial inflation.A 9mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was used to replace the second powerflex p3 f5 pta balloon catheter; however, the 9mm x 4cm powerflex p3 f5 pta balloon catheter appeared to leak contrast into the vessel.Upon removal of the third powerflex p3 f5 pta balloon catheter, blood was observed on the inside of the balloon.There was no reported injury to the patient.This was during a procedure to treat a fistula lesion.Additional information was requested but was not provided.Three devices were returned and will be analyzed under this case.The two powerflex p3 f5 12x4 80 units were randomly identified as unit one and unit two, analyzed under complaints (b)(4) respectively, and the powerflex p3 f5 9x4 80 identified as unit three was analyzed under (b)(4).No lot numbers were provided for any of the complaint devices; therefore, a product history record (phr) review could not be generated.Per visual analysis, the non-sterile powerflex p3 f5 12x4 80 percutaneous transluminal angioplasty (pta) balloon catheter identified as unit wo (2) and analyzed under this complaint, presented no anomalies observed by the naked eye.Functional testing was then performed on the unit.A lab sample inflator/ deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.However, a leakage was observed at a rupture in the balloon middle area.No other anomalies were observed.Per microscopic analysis, sem analysis was performed to identify the possible root cause of the balloon rupture.Results showed that the balloon of the powerflex p3 f5 12x4 80 device presented evidence of a ruptured condition and scratch marks near the damaged area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon could have led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.The reported ¿balloon burst¿ and ¿balloon leakage during positive pressure¿ were confirmed via device analysis as a leakage was observed during functional analysis on all three returned devices.However, the exact cause cannot be determined.Sem analysis revealed the outer surfaces of the balloon material presented evidence of scratch marks and fatigue striations adjacent to the rupture.The balloon material appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon as evidenced by the analyses performed.Therefore, based on the information available, vessel characteristics and procedural factors likely contributed to the events reported.According to the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ without a lot number to conduct a phr review, it is not possible to determine if the reported failure could be related to the manufacturing process.Therefore, no corrective or preventive actions will be taken at this time.
 
Event or Problem Description
As reported, after the successful initial inflation of a 12mm x 4cm 80cm powerflex p3 f5 percutaneous transluminal angioplasty (pta) balloon catheter, the balloon ruptured during subsequent inflations.A second 12mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was then used in place of the ruptured powerflex p3 f5 pta balloon catheter; however, the balloon of the second powerflex p3 f5 pta balloon catheter ruptured during its initial inflation.A 9mm x 4cm 80cm powerflex p3 f5 pta balloon catheter was used to replace the second powerflex p3 f5 pta balloon catheter; however, the 9mm x 4cm powerflex p3 f5 pta balloon catheter appeared to leak contrast into the vessel.Upon removal of the third powerflex p3 f5 pta balloon catheter, blood was observed on the inside of the balloon.There was no reported injury to the patient.This was during a procedure to treat a fistula lesion.Additional information was requested but was not provided.The device will be returned for evaluation.

Brand Name
POWERFLEX P3 F5 12X4 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15443113
Report Number9616099-2022-05985
Device Sequence Number20252167
Product Code LIT
UDI-Device Identifier20705032003961
UDI-Public20705032003961
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4202040S
Device Catalogue Number4202040S
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer09/02/2022
10/14/2022
Initial Report FDA Received Date09/17/2022
Supplement Report FDA Received Date09/27/2022
10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK 12X40 BALLOON CATHETER
Patient SexUnknown